Alert archive / West Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 261, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 7, 1998, 8:32 PM EDT for Greenbrier County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 1998, 8:32 PM EDT (00:32 UTC)
- Expired
- Sep 7, 1998, 9:20 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS01 KRNK 080031 RRA SVRRNK WVC025-080120- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 832 PM EDT MON SEP 7 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA. * UNTIL 920 PM EDT. * AT 831 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES NORTH NORTHWEST OF LEWISBURG OR 9 MILES NORTHWEST OF DUO MOVING EAST SOUTHEAST AT 45 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... DUO AROUND 840 PM EDT.. WILLIAMSBURG AROUND 850 PM EDT.. LEONARD AROUND 850 PM EDT.. RENICK AROUND 900 PM EDT.. FRANKFORD AROUND 900 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:40 PM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 7, 2:40 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED BOONE CCF TEMP NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT MON SEP 7 1998 MERE HOURS AFTER CRABBING ABT TEMPS NEARING 90 IN SEPT I AM DELIGHTED TO BE WRITING ABT A FREIGHT TRAIN OF A COLD FNT WHICH WL BREAK THE HEAT AND EVEN SOME RAFL TO BOOT. THE NGM AND THE AVN (THE MDLS AVBL TNT) SEEM TO BE IN GOOD AGREEMENT THIS FCST CYCLE. FNT WL DRIVE THRU THE OHIO VLY TDY... AND PUSH INTO THE CWA ABT MIDNIGHT. THEREAFTER HIGH PRES WL BUILD IN AND DRY WX SHD PREVAIL THRU THE MID WEEK PERIOD. REGARDING THE CHCS PCPN. DWPTS ARE POOLING IN THE LOW AND MID 70S IMMEDIATELY AHD OF THE FNT. H500 TEMPS (WHICH AT ABT -10 YEST RESULTED IN GOLF BALLS IN SW VA) PROGGED TO WARM A CPL DEGS TDY. THIS IS RSNBL GIVEN -8 AIR AT BNA AND 20 KT WRLY WNDS. THE SURGE OF LOW LVL MSTR SHD PROVIDE SOME INSTBY IMMEDIATLY AHD OF THE FNT HOWEVER AND W/ STG JET DYNAMICS GENERATE SCTD SHRWS/TSTMS. AS FOR TIMING... XPCT MOST OF THE ACTIVITY DURG THE ERLY AND MID EVE W/ THE PREFRONTAL TROF AS WNDS TURN BRIEFLY TO THE SW. ONCE THE TROF PASSES WNDS WL TURN TO THE WEST AND EVEN SLIGHTLY NORTH OF WEST WHICH IS TYPICALLY A PCPN KILLER E OF THE MNTNS. ALTHOUGH I WD NOT RULE OUT A STRAY SHRW W/ THE FNT THESE SHD BE RELATIVELY FEWER IN NUMBER. NOT SURE WHERE CRW WANTS TO PUT THE DRZL AND UPSLOP CLDS... CAN SEE SOME IMMEDIATLY BHND THE FNT IN SE WVA/SW VA... BUT DO NOT SEE THEM LASTING THRU THE DAY TUES. RATHER CAN SEE VERY LOW CLDS BREAKING AND BEING FILLED BY RELATIVELY HIER CU W/ NO DRZL. EFFECT ON TEMPS SHD BE THE SAME EITHER WAY. QUITE A BIT OF CU IN OTHR AREAS TOO... BUT THINK THERE WL BE SOME SUNSHINE. XPCT A BREEZIER SPELL OF WX OVR THE NEXT CPL OF DAYS. TDY... WNDS CRANKING UP TO 30 KTS AT H850 AND STRONG MIXING SHD BOOST SURFACE WINDS EASILY INTO THE 10 TO 20 MPH AND GUSTY RANGE. WHEN THE H85 CAA BEGINS IN EARNEST XPCT MORE MIXING IN THE OPPOSITE DIRECTION W/ SIMILAR WND SPEEDS...MAYBE EVEN HIGHER ON THE RIDGES. THE NGM DOESN/T APR TO HAVE A GOOD HANDLE ON THAT. XPCT 10 TO 20 FM THE NORTHWEST TMRW AS WELL. BELIEVE THE FWC TEMPS ARE RSNBL AND WL FOLLOW CLOSELY XCP FOR TNT WHEN TIMING OF FNT SUGGESTS SOME PLACES FM FOOTHILLS WWD CD BE SLIGHTLY COLR. ROA 95/64/74 35- LYH 96/66/72 240 DAN 97/72/80 240 RNK 90/60/70 35- BLF 85/57/62 351 BOO 86/56/67 351 DESROSIERS
In the hours before
Special weather statement, Sep 7, 6:30 PM EDT, 2 hours 2 minutes before
WVZ042>045-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT MON SEP 7 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN WEST VIRGINIA WHICH CONTINUES UNTIL MIDNIGHT. THIS WATCH INCLUDES THE COUNTIES OF GREENBRIER... SUMMERS... MONROE... AND MERCER. A LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN OHIO AND NORTHERN WEST VIRGINIA WILL MOVE EAST-SOUTHEAST DURING THE REMAINDER OF THE EVENING...POSSIBLY DROPPING INTO SOUTHEAST WEST VIRGINIA DURING THE MID-EVENING HOURS. THESE STORMS COULD PRODUCE DAMAGING STRAIGHT- LINE WINDS AS THEY PASS THROUGH. REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER I`NFORMATION. JDS
Special weather statement, Sep 7, 6:30 PM EDT, 2 hours 2 minutes before
WVZ042>045-080330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT MON SEP 7 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN WEST VIRGINIA WHICH CONTINUES UNTIL MIDNIGHT. THIS WATCH INCLUDES THE COUNTIES OF GREENBRIER... SUMMERS... MONROE... AND MERCER. A LINE OF THUNDERSTORMS MOVING THROUGH SOUTHERN OHIO AND NORTHERN WEST VIRGINIA WILL MOVE EAST-SOUTHEAST DURING THE REMAINDER OF THE EVENING...POSSIBLY DROPPING INTO SOUTHEAST WEST VIRGINIA DURING THE MID-EVENING HOURS. THESE STORMS COULD PRODUCE DAMAGING STRAIGHT- LINE WINDS AS THEY PASS THROUGH. REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER I`NFORMATION. JDS
Nearby
Severe Thunderstorm Warnings in West Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.